Kentucky, 2024

Damaging Winds in Kentucky, August 15, 2024

August 15, 2024 · NWS PAH · 2 events in 2 counties and zones

A fairly small and weakening mesoscale convective system surged southeastward into far Western Kentucky during the evening hours of the 15th. MLCAPE was 2000 J/kg for the evening while effective bulk shear was 30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A fairly small and weakening mesoscale convective system surged southeastward into far Western Kentucky during the evening hours of the 15th. MLCAPE was 2000 J/kg for the evening while effective bulk shear was 30 kts. Wind damage was observed in far northeastern Ballard County and western McCracken County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 5:44 PM CST, 1 hour 51 minutes earlier. Its key messages:

  • The best potential for strong to severe storms is 4-9 PM. Storm chances will linger into the night and may continue the strong-severe storm threat, should it materialize.
  • Heat index values between 100-105 degrees are possible again Friday across portions of southeast Missouri, far southern Illinois, and far western Kentucky.
  • Storm chances linger thru week's end, but cooler and drier, less humid air is forecast to be incoming next week.
Area forecast discussion, Aug 15, 5:44 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- The best potential for strong to severe storms is 4-9 PM.
  Storm chances will linger into the night and may continue the
  strong-severe storm threat, should it materialize.

- Heat index values between 100-105 degrees are possible again
  Friday across portions of southeast Missouri, far southern
  Illinois, and far western Kentucky.

- Storm chances linger thru week's end, but cooler and drier,
  less humid air is forecast to be incoming next week.

&&

.DISCUSSION...
Issued at 122 PM CDT Thu Aug 15 2024

The 12Z modeling suggests the 21z-03z time frame as still the
opportune time of development owing to peak instability, but the
CAM's at least do suggest perhaps a slightly slower onset time
of development, maybe a little further north and west with it
too. This might push it back to 22-24z... something to watch
closely. A couple of the CAM's suggest it will come later, and
thus perhaps, carry less of a severe risk. Pops do spike
overnight as the wave makes its way across central IL. All the
severe weather parameters are basically unchanged and so
damaging winds will continue to be the primary severe weather
potential hazard, should one occur, with heavy rain/localized
flooding also a highlight hazard.

Pops will linger thru the end of the week as the primary long
wave trof driving all of the storm activity makes its way across
the Great Lakes and Ohio Valley. This may contain a marginal
risk of a strong-svr storm during peak heating Friday but the
best threat for that is today-tonight.

Heat/humidity may threaten Advisory levels near 105 again tmrw
but continued clouds/pcpn chances preclude us from a more
widespread headline issuance. Similarly the FFG is so high that
we'll take a short fuse vs Watch headline approach to heavy
rain/flooding potential as well.

Eventually some slightly cooler/drier air works in for next
week, and we see some 50s dew points return to the forecast by
the back end of the week...that'll be an incredible 2nd bout of
50s dew points in August.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 640 PM CDT Thu Aug 15 2024

Scattered convection this evening is expected to mainly stay
confined to northern terminals. A bit of a lull may occur before
additional convection moves through overnight, possibly more
focused across the south half of the region. Brief reductions to
MVFR or lower vsbys and cigs are possible, but should largely
remain VFR outside of any TSRA. Activity largely exits the
region by 12z. Light and variable winds tonight will become
southwesterly around 6-9 kts tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...99
AVIATION...SP
Hazardous weather outlook, Aug 15, 6:02 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
702 PM CDT Thu Aug 15 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
702 PM CDT Thu Aug 15 2024 /802 PM EDT Thu Aug 15 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms are possible this evening and again overnight. Some
of them may be severe with damaging winds or large hail.
Torrential rainfall may lead to localized flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorm chances are forecast Friday into Saturday.
An isolated stronger storm cannot be ruled out.

Heat index values from 100 to 105 degrees will be possible again
Friday afternoon across southeast Missouri and adjacent parts of
southern Illinois and western Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Special weather statement, Aug 15, 5:27 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CDT Thu Aug 15 2024

ILZ084-MOZ076-160000-
Jackson IL-Perry MO-
627 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JACKSON AND
SOUTHEASTERN PERRY COUNTIES THROUGH 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Altenburg, or 9 miles east of Perryville, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Tower, Altenburg, Frohna, and Longtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3763 8978 3774 8979 3783 8952 3762 8948
TIME...MOT...LOC 2327Z 255DEG 20KT 3770 8970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 15, 6:04 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
704 PM CDT Thu Aug 15 2024

ILZ084-088-160045-
Jackson IL-Union IL-
704 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN UNION AND SOUTHEASTERN
JACKSON COUNTIES THROUGH 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Tower, or 11 miles north of Trail Of Tears State Park, moving
east southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anna, Jonesboro, Cobden, Grand Tower, Cedar Lake Area, Makanda, and
Alto Pass.

This includes Interstate 57 in Illinois near Mile Marker 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3767 8915 3742 8915 3754 8951 3758 8950
      3758 8949 3759 8948 3760 8948 3761 8949
      3767 8948
TIME...MOT...LOC 0004Z 289DEG 21KT 3762 8944

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Aug 15, 7:06 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
806 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     Gorham                  37.72N 89.48W
08/15/2024                   Jackson            IL   Fire Dept/Rescue

            Late report. Tree snapped on the east side
            of town. Power poles down as well.

&&

SP
Special weather statement, Aug 15, 7:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
812 PM CDT Thu Aug 15 2024

ILZ084-088-MOZ076-160200-
Jackson IL-Union IL-Perry MO-
812 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHEASTERN JACKSON AND SOUTHEASTERN PERRY COUNTIES THROUGH 900 PM
CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Tower, or 11 miles southwest of Murphysboro, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carbondale, Anna, Jonesboro, Cobden, Grand Tower, Altenburg, Cedar
Lake Area, Makanda, Alto Pass, and Gorham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3763 8960 3774 8948 3768 8915 3744 8926
TIME...MOT...LOC 0111Z 296DEG 21KT 3766 8948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJP
Local storm report, Aug 15, 7:25 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
825 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Dmg     Dongola                 37.36N 89.17W
08/15/2024                   Union              IL   Law Enforcement

            Trees down around town. Other reports of
            trees down throughout the county.

&&

DRS
Local storm report, Aug 15, 7:30 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
830 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     2 NNE Cypress           37.39N 89.01W
08/15/2024                   Johnson            IL   Law Enforcement

            Tree down on Highway 37.

&&

DRS

The radar

The Paducah radar (KPAH), 21 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
August 15, 7:35 PM CST
Where
Ballard County, 1.2 mi NNE of Ogden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.197, -88.944

Several trees were downed in far NE Ballard County as a thunderstorm moved southeastward.

Thunderstorm Wind, McCracken

When
August 15, 8:13 PM CST to 8:16 PM CST
Where
McCracken County, 0.66 mi SE of (Pah)barkley Arpt Pa to 0.94 mi ENE of Cammelia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.063, -88.763

A storm moving southeastward through western McCracken County toppled powerlines on Lightfoot Rd and blew a tree down blocking US62 between Childress Rd and Fisher Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209071, 1209076.